Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 41, NWS Midland/Odessa, TX

October 13, 2013Glasscock County, Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2013, 9:28 PM CDT for Glasscock County, Reagan County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2013, 9:28 PM CDT (02:28 UTC)
Expired
Oct 14, 2013, 3:15 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WGUS54 KMAF 140228
FFWMAF
TXC173-383-140815-
/O.NEW.KMAF.FF.W.0041.131014T0228Z-131014T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 PM CDT SUN OCT 13 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GLASSCOCK COUNTY IN WEST TEXAS...
  REAGAN COUNTY IN WEST TEXAS...

* UNTIL 315 AM CDT

* AT 917 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING OF STATE HIGHWAY 137 IN GLASSCOCK COUNTY FROM 
  THUNDERSTORMS MOVING EAST THROUGH THE COUNTY AT AROUND 15 MPH AND 
  PRODUCING PRODIGIOUS AMOUNTS OF RAINFALL.  FLOODING IS EXPECTED 
  TO SPREAD SOUTH INTO REAGAN COUNTY OVER THE NEXT FEW HOURS AS 
  HEAVY RAINFALL MOVES INTO THE AREA FROM THE WEST.  1-3 INCHES OF 
  RAINFALL CAN BE EXPECTED OVER THE NEXT FEW HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
  LAWRENCE...GARDEN CITY AND BIGBY CORNER.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  CR 110 CROSSING LACY CREEK TRIBUTARY...
  CR 110 CROSSING LACY CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.

&&

LAT...LON 3108 10177 3194 10177 3193 10126 3108 10127

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 6:32 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 13, 6:32 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT Sun Oct 13 2013

.DISCUSSION...

&&

.AVIATION...
A COMPLEX OF STORMS IS MOVING EAST ACROSS THE PERMIAN BASIN AND
EXTENDING SOUTH INTO LOWER TRANS PECOS.  STORMS WILL CLEAR ALL TAF
SITES IN THE NEXT FEW HOURS... BUT STRATUS AND FOG CAN BE EXPECTED
BEHIND IT WITH MVFR/IFR CIGS AND VSBYS.

&&

.PREV DISCUSSION... /ISSUED 328 PM CDT Sun Oct 13 2013/

DISCUSSION...
Rain and thunderstorms currently producing heavy rainfall and flash
flooding across portions of the Permian Basin. This occurring as
a result of moisture and upper level disturbances streaming
northeastward from tropical storm Octave overrunning a stationary
front currently draped across the area. The eastern Permian Basin
will continue to be under the gun for potential heavy rainfall
tonight and Monday morning as this pattern continues. Will
continue the flash flood watch for much of the eastern Permian
Basin and lower Trans Pecos tonight through early Monday
afternoon. There is some indication that the heavier rainfall may
move out of Midland and Odessa and portions of the northwest
Permian Basin later this evening. Have kept the flash flood watch
going for these areas until 9 pm CDT this evening. The evening
shift will monitor the latest trends and decide whether to let the
watch expire on time or reissue again for Ector, Midland, Gaines
and Dawson counties.

Beyond Monday the chance of precipitation and considerable
cloudiness will continue Monday night through Wednesday. This is
a result due to a frontal passage Monday night coinciding with
continued post frontal lift Tuesday and Wednesday from the right
rear quadrant of an upper level jet and continued tropical
moisture stream from the eastern Pacific. Behind the front
high temperatures will drop into mainly the 60s and 70s Tuesday
and the 60s Wednesday.

Beyond Wednesday temperatures will warm some but remain below
normal due to a large upper level trough persisting across
much of the nation. Another chance of showers and thunderstorms
is expected Friday associated with this trough. Kept a dry
forecast next weekend.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
     ZONES... Big Bend Area...Borden...Crane...Glasscock...
     Howard...Martin...Mitchell...Pecos...Reagan...Scurry...
     Terrell...Upton.

     FLASH FLOOD WATCH until 9 PM CDT this evening FOR THE FOLLOWING
     ZONES... Andrews...Dawson...Ector...Gaines...Midland.

&&
Hazardous weather outlook, Oct 13, 2:20 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN OCT 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
220 PM CDT SUN OCT 13 2013 /120 PM MDT SUN OCT 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF SHOWERS AND A FEW THUNDERSTORMS...SOME WITH HEAVY RAIN...
ARE EXPECTED TO CONTINUE INTO THE EVENING. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE CENTRAL AND NORTHWEST BASIN UNTIL 9 PM CDT AND
FOR THE EASTERN AND SOUTHERN BASIN...THE LOWER TRANS PECOS AND THE
BIG BEND AREA THROUGH THE NIGHT. URBAN AND RURAL FLOODING ARE BOTH
A CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF AREA THE MONDAY
MORNING. A FLASH FLOOD WATCH CONTINUES UNTIL 1 PM CDT MONDAY FOR
THE EASTERN AND SOUTHERN BASIN...THE LOWER TRANS PECOS...AND THE
BIG BEND. HOWEVER THERE WILL STILL BE A CHANCE OF RAIN SOME HEAVY
ACROSS THE SOUTHERN AREAS INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED LOCAL INTEREST
SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 13, 4:39 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT SUN OCT 13 2013

TXZ061-062-132345-
ECTOR-MIDLAND-
INCLUDING THE CITIES OF...ODESSA...MIDLAND
439 PM CDT SUN OCT 13 2013

...THE POTENTIAL FOR SIGNIFICANT FLOODING AND FLASH FLOODING IS
INCREASING ACROSS MIDLAND AND ODESSA....

SEVERAL NEAR 2 INCH RAINFALL REPORTS HAVE BEEN RECEIVED ACROSS
MIDLAND AND ODESSA TODAY AND THERE IS THE POTENTIAL FOR AN
ADDITIONAL LOCALIZED 1 INCH. AS USUAL URBAN FLOODING IS OCCURING
IN THESE AREA BUT IT MAY GET WORSE!

POSSIBLE IMPACTS...

* FAST MOVING WATER ACROSS ROADWAYS AND THROUGH DRAWS.

* STRANDED VEHICLE AND MOTORIST.

* BLINDING RAIN MAKING TRAVEL DANGEROUS.

* OVER FLOWING OF DRAWS AND LOW WATER CROSSINGS.

* DEEP FLOODING UNDER BRIDGES AND IN CULVERTS.

* FLASH FLOOD WARNINGS ARE IN EFFECT FOR MIDLAND AND ODESSA UNTIL
  645 PM CDT

RAINFALL AMOUNTS GREATER THAN 2 INCHES RESULTS IN A REAL THREAT TO LIFE
AND PROPERTY IN MIDLAND/ODESSA! DO NOT DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROADWAY IT MAY EASILY CARRY YOU AND YOUR CAR OFF! NUMEROUS
REPORTS OF FLOODED URBAN ROADWAYS HAVE BEEN RECEIVED.
Special weather statement, Oct 13, 5:42 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT SUN OCT 13 2013

TXZ063-132315-
GLASSCOCK-
542 PM CDT SUN OCT 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EASTERN GLASSCOCK COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER GARDEN CITY AT 542 PM CDT...
MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3207 10127 3174 10128 3175 10156 3207 10156
TIME...MOT...LOC 2242Z 259DEG 20KT 3189 10148
Local storm report, Oct 13, 8:22 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
10/13/2013                   MIDLAND            TX   COUNTY OFFICIAL

            FLOODING ACROSS ILLINOIS STREET FROM ANDREWS HIGHWAY TO
            BIG SPRING STREET IN THE CITY OF MIDLAND

&&

MH
Local storm report, Oct 13, 8:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
10/13/2013                   MIDLAND            TX   TRAINED SPOTTER

            FLOODING REPORTED AT WADLEY AND MIDKIFF. WATER IS OVER
            CURBS.

&&

MH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:19 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Oct 13, 9:53 PM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Oct 14, 4:34 AM CDTFlash Flood WatchMAFEctor, Midland6 hr
Oct 14, 1:46 PM CDTFlash Flood WatchMAFCrane, Pecos, Reagan, Terrell, Upton39 hr
Oct 14, 6:28 PM CDTSpecial Weather StatementMAF32 min
Oct 14, 6:56 PM CDTSpecial Weather StatementMAFBrewster34 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.